Alert archive / Indiana / Small Craft Advisories in 2013

Small Craft Advisory 8, NWS Northern Indiana

January 19, 2013

NWS Northern Indiana issued this small craft advisory at Jan 19, 2013, 4:21 AM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2013, 4:21 AM EST (09:21 UTC)
Expired
Jan 19, 2013, 5:00 PM EST
In force
13 hr
Issued by
NWS Northern Indiana

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Jan 19, 4:10 AM EST, 11 minutes earlier.

Area forecast discussion, Jan 19, 4:10 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 AM EST SAT JAN 19 2013

.SHORT TERM...

ONE LAST MILD JANUARY DAY BEFORE ARCTIC DEEP FREEZE SETS IN FOR WHAT
APPEARS TO BE AN EXTENDED PERIOD. WARM AIR ADVECTION AND MIXED
BOUNDARY LAYER HAS ALLOWED TEMPS TO RISE OVERNIGHT. READINGS EARLY
THIS MORNING WERE WELL INTO THE MIDDLE AND UPPER 30S ACROSS OUR
ENTIRE REGION. SATELLITE WAS SHOWING CLEAR SKIES OVER OUR AREA BUT
MID AND HIGH CLOUDS UPSTREAM ACROSS IA INTO WI. MODELS INDICATE A
MODEST INCREASE IN RH TODAY AS THESE UPSTREAM CLOUDS MOVE EAST. THEY
APPEAR TO BE RATHER THIN ON IR IMAGERY SO EXPECT MOST AREAS TO SEE A
DECENT AMOUNT OF SUN FOR AT LEAST FIRST PART OF THE DAY EXCEPT FAR
NORTHERN AREAS WHERE CLOUDS MAY BE A BIT MORE DENSE. GUIDANCE
RUNNING SEVERAL DEGREES TOO COOL THIS MORNING AND NOT HANDLING LOW
LEVEL WARMING. HAVE BUMPED HIGHS UP ANOTHER FEW DEGREES GIVEN WARMER
START AND WARMING ALOFT.

FOCUS QUICKLY SHIFTS FROM WARM TEMPS TODAY TO ARCTIC PLUNGE TONIGHT
AND SUNDAY. MODELS REMAIN IN GOOD AGREEMENT ON COLD FRONT SWEEPING
THROUGH THIS EVENING. MOISTURE REMAINS VERY LIMITED AND SHALLOW SO
NOT EXPECTING ANY MEASURABLE PCPN WITH FRONT. SHOULD SEE LAKE EFFECT
CLOUDS DEVELOP THROUGH THE NIGHT AS DELTA T VALUES QUICKLY RISE INTO
UPPER TEENS BY EARLY SUNDAY MORNING. LAKE EFFECT SNOW SHOWERS WILL
DEVELOP EARLY SUNDAY MORNING. SHALLOW MOISTURE INITIALLY SHOULD
LIMIT ACCUMULATIONS BUT FAST MOVING SHORT WAVE WILL APPROACH SUNDAY
AFTERNOON AND EVENING. MODELS SHOW AN INCREASE IN SYNOPTIC MOISTURE
AND INVERSION HEIGHTS RISE TO NEAR 10KFT LATE SUNDAY. SHOULD SEE AN
INCREASE IN SNOW SHOWERS SUNDAY EVENING BUT STILL MULTI BANDED WITH
NORTHWEST FETCH. LOCAL WRF SHOWING TWO DISTINCT STRONGER BANDS WHICH
IS TYPICAL IN THIS TYPE FLOW. HAVE INCREASED POPS ACROSS FAR NORTH
IN LINE WITH WRF AND NAM12. EXPECT ACCUMS ON ORDER OF 2 TO 4 INCHES
SUNDAY NIGHT WITHIN THE STRONGER BANDS ACROSS MI COUNTIES. NO
WATCH PLANNED AT THIS TIME THOUGH THE PERSISTENT NW FLOW AND
EXTREME DELTA TS LOOK TO PROVIDE AN EXTENDED PERIOD OF LIGHT TO
MODERATE SNOW SHOWERS WHICH WILL ADD UP OVER TIME. AN ADVISORY LOOKS
PROBABLE AND LOCALIZED WARNING NOT OUT OF QUESTION IF ONE OF THESE
BANDS BECOMES STATIONARY.

TEMPS WILL PLUMMET SATURDAY NIGHT WITH LITTLE IF ANY RECOVERY ON
SUNDAY. LAKE CLOUDS AND NW FLOW OFF THE LAKE WILL KEEP MANY AREAS
SLIGHTLY WARMER INITIALLY. LOWS SUNDAY NIGHT WILL DIP INTO THE 10 TO
15 DEGREE RANGE WITH SINGLE DIGITS IN OUTLYING AREAS AND LOCATIONS
OUTSIDE OF LAKE CLOUDS. WIND CHILLS WILL DROP TO BETWEEN ZERO AND 5
BELOW SUNDAY NIGHT AS WELL.

&&

.LONG TERM...MONDAY THROUGH FRIDAY

COLD WEST-NORTHWEST FLOW WILL PERSIST THROUGH WEDNESDAY ON THE
BACKSIDE OF A LONGWAVE TROUGH/POLAR VORTEX THAT WILL BE DROPPING
INTO SOUTHEAST CANADA. MONDAY NIGHT/TUESDAY LOOK TO BE THE COLDEST
PERIODS WITH HIGHS STRUGGLING TO MAKE IT OUT OF THE SINGLE DIGITS
ABOVE ZERO ON TUESDAY...AND WIND CHILLS LIKELY DROPPING INTO THE
TEENS BELOW ZERO MONDAY NIGHT INTO TUESDAY MORNING.

WNW TRAJECTORIES (300 DEG) AND 850/700 MB DELTA T/S IN THE MID TO
UPPER 20S WITH ARTIC AIRMASS WILL SUPPORT A RATHER SUBSTANTIAL LAKE
RESPONSE MONDAY INTO MONDAY NIGHT...WITH ACCUMULATING LAKE EFFECT
SNOW AND SOME BLOWING SNOW EXPECTED NORTH OF HIGHWAY 30 IN INDIANA
AND SW LOWER MICHIGAN. 00Z GUIDANCE HAS COME IN MORE IMPRESSIVE WITH
MOISTURE PROFILES WITH 85-7H LAYER RH NEAR 70 PERCENT ACROSS
WISCONSIN. BUFR SOUNDINGS SHOW LITTLE TO NO SHEAR IN THE BOUNDARY
LAYER WITH EXTREME LAKE-8H DIFFERENTIALS AND MODEST INVERSION
HEIGHTS NEAR 10 KFT. THIS SHOULD LEAD TO A RESPECTABLE MULTIPLE BAND
EVENT (TYPE 2)...ALTHOUGH WESTERLY COMPONENT TO FLOW...FLEETING
SYNOPTIC MOISTURE...AND IN-GROUND DGZ REDUCING FLAKE SIZE/RATIOS
SHOULD KEEP SNOW AMOUNTS AND IMPACTS FROM GETTING OUT OF CONTROL.
OVERALL EXPECTATIONS ARE FOR 1-4 INCH (LOCALLY HIGHER IN
BERRIEN/CASS MICHIGAN) TYPE AMOUNTS IN FAVORED LOCATIONS. FOR NOW
WILL JUST COVER POSSIBLE IMPACTS IN THE HWO. NO SENSIBLE WX CONCERNS
ELSEWHERE OUTSIDE OF WIND CHILLS SOUTH OF HWY 30.

LAKE RESPONSE WILL LIKELY WEAKEN LATER TUESDAY INTO WEDNESDAY AS
CORE OF ARCTIC AIR EXITS AND LOW LEVEL WINDS BACK A BIT AHEAD OF A
WEAK CLIPPER-LIKE SYSTEM NOW PROGGED TO DROP THROUGH THE REGION.
WILL CONTINUE WITH CHC POPS ACROSS THE NW...MAINLY DRY ELSEWHERE
WITH TEMPS MODERATING (YET STILL WELL BELOW NORMAL) ON WEDNESDAY.
THERE SHOULD BE ADDITIONAL ACCUMULATIONS MAINLY NORTH OF HWY 6 IN
INDIANA/MICHIGAN...ALTHOUGH AMOUNTS LOOK LIGHT ATTM. THE
AFOREMENTIONED WEAK CLIPPER COULD BRING A BRIEF PERIOD OF SYNOPTIC
LIGHT SNOW TO AREAS OUTSIDE THE LAKE ZONES AROUND TUESDAY NIGHT/WED
MORNING...BUT CONFIDENCE REMAINS TOO LOW TO ADD POPS/WX IN ANY ONE
PERIOD. GFS/ECMWF SHOW SLIGHT VEERING BEHIND THIS WAVE BY LATER
WEDNESDAY/WEDNESDAY NIGHT WITH ANOTHER BOUT OF LIGHT LAKE EFFECT
SNOW POSSIBLE ACROSS NW INDIANA/SW LOWER MI DURING THIS TIME.

THE BREAKDOWN OF A WEST COAST UPPER RIDGE WILL ALLOW A SHORTWAVE
TROUGH OF PACIFIC ORIGINS TO DROP INTO THE MIDWEST LATER THURSDAY
AFTERNOON INTO THURSDAY NIGHT. THIS SYSTEM WILL FEED ON A STRONG LOW
LEVEL BAROCLINIC ZONE THAT WILL BE IN PLACE SOUTHWEST OF THE LOCAL
AREA...WITH LATEST MODEL ITERATIONS NOW FAVORING A FARTHER SOUTH
TRACK OF THE SFC REFLECTION EAST ACROSS THE OH VALLEY REGION. THIS
WOULD FAVOR SNOW AS THE PRIMARY PTYPE ACROSS THE NORTHERN HALF OF
THE CWA WITH A WINTRY MIX OF RA/SN/FZRA SOUTH. CONFIDENCE REMAINS
LOW REGARDING THE ACTUAL TRACK THIS FAR IN ADVANCE WITH FUTURE
ADJUSTMENTS EXPECTED. HOWEVER IT IS WORTH NOTING THAT PROGGED MODEST
MOISTURE RETURN AND A STRONG FGEN RESPONSE COULD SUPPORT A DECENT
SWATH OF SNOW NORTH OF THE SFC LOW TRACK (LIKELY SUB WARNING LEVEL
GIVEN QUICK MOVEMENT). COLDER AIR AND LAKE EFFECT SNOW SHOWERS
RETURN WILL LIKELY RETURN BY FRIDAY.

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGH THIS TAF PACKAGE BUT CONDITIONS
WILL BEGIN TO DETERIORATE NEAR OR JUST AFTER THIS VALID PERIOD.
STRONG SW GRADIENT FLOW WILL CONTINUE REST OF OVERNIGHT AND
SATURDAY. GUSTS TO NEAR 30 KNOTS AGAIN ON SATURDAY. COLD FRONT WILL
MOVE THROUGH TAF SITES SATURDAY EVENING. TIMED OUT AT KSBN AROUND
02-03Z AND KFWA 04-05Z. WIND WILL VEER TO WEST AND STRONG COLD AIR
ADVECTION WILL LEAD TO A FEW HIGHER WIND GUSTS ALONG FRONTAL
BOUNDARY. NOT EXPECTING MUCH IF ANY PCPN WITH FRONT BUT SNOW SHOWERS
OR FLURRIES TO DEVELOP IN WAKE OF FRONT WITH COLDER AIR LATE
SATURDAY NIGHT...LIKELY JUST AFTER THIS VALID PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR LMZ043-
     046.

     HEAVY FREEZING SPRAY WATCH FROM LATE TONIGHT THROUGH SUNDAY
     AFTERNOON FOR LMZ043-046.

     GALE WARNING FROM 5 PM THIS AFTERNOON TO 1 PM EST SUNDAY FOR
     LMZ043-046.

&&

SHORT TERM...LASHLEY
LONG TERM...STEINWEDEL
AVIATION...LASHLEY
Hazardous weather outlook, Jan 18, 4:53 AM EST, 23 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 AM EST FRI JAN 18 2013

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-191000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
453 AM EST FRI JAN 18 2013 /353 AM CST FRI JAN 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FOR ONGOING RIVER FLOOD INFORMATION...PLEASE REFERENCE RIVER FLOOD
PRODUCTS ISSUED BY THIS OFFICE INCLUDING RIVER STAGES AND FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY COLD AIR WILL OVERSPREAD THE AREA SATURDAY NIGHT AND PERSIST
EARLY NEXT WEEK. THE TEMPERATURES WILL BECOME EXTREMELY COLD...
WITH NEAR ZERO READINGS EXPECTED BY TUESDAY MORNING OVER PORTIONS
OF THE AREA. BITTERLY COLD WIND CHILLS ARE LIKELY MONDAY NIGHT AND
EARLY TUESDAY.

LAKE EFFECT SNOW SHOWERS ARE EXPECTED SUNDAY THROUGH TUESDAY FOR
AREAS NORTH OF HIGHWAY 30 IN NORTHERN INDIANA AND SOUTHWEST LOWER
MICHIGAN. LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-191000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
453 AM EST FRI JAN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THIS MORNING. A GALE WARNING
IS IN EFFECT THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT CAN BE EXPECTED ON
SATURDAY...WITH GALE FORCE WINDS ANTICIPATED SATURDAY NIGHT INTO
SUNDAY MORNING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 4:21 AM ESTGale WarningIWX30 hr
Jan 19, 4:21 AM ESTHeavy Freezing Spray WatchIWX13 hr
Jan 19, 3:41 PM ESTWind AdvisoryIWXAllen, DeKalb, Elkhart, LaGrange, Marshall, Noble and 3 more14 hr
Jan 19, 4:53 PM ESTHeavy Freezing Spray WarningIWX20 hr

Nearby

Small Craft Advisories in Indiana, 2013Every small craft advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.